Published November 21, 2019
According to Sanjay Sethi, MD, professor of medicine, the recent emergence of severe and even fatal vaping-related lung disease presents a challenge for health care providers and is causing some changes in their practices.
“Because of the incidence of vaping-related lung disease, it’s now recommended that we ask individuals with respiratory complaints about their vaping habits in the 90 days before the onset of their symptoms,” says Sethi, who is chief of the Division of Pulmonary, Critical Care and Sleep Medicine.
One challenge for health care providers is that the symptoms are nonspecific, says Sethi.
In a case that was treated in Buffalo, the patient presented with progressive shortness of breath and cough.
“Patients can have gastrointestinal symptoms as well as what we call constitutional symptoms, such as fever and fatigue,” Sethi explains.
“What is unusual is that they do not respond to the usual treatments, such as antibiotics, and that so many of these patients, who are typically young and otherwise healthy, have to be hospitalized.”
Sethi is an expert on lung disease, especially chronic obstructive pulmonary disease and the respiratory effects of smoking and vaping.
He has always been concerned about the potential toxicity of vaping-related lung disease in his practice at UBMD Internal Medicine.
His advice on vaping is: “Ideally, patients should not vape. It’s too risky, especially for non-nicotine products such as THC and CBD.”
“Even nicotine-only products could be dangerous, as patients in 20 percent of the reported cases said they had used only nicotine-containing products.”
“Clearly the problem is not one disease, but different patterns of acute lung injury to toxic exposures,” says Sethi.
He notes that the New England Journal of Medicine has published a case series of vaping-related illness from Wisconsin and Illinois.
“That is something every physician who could potentially treat such a patient should be familiar with,” he notes.